Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Burning Sensation in Upper Colon

09/03/2010

Question:

I have had this problem for the last 3 weeks. It generally wakes me up mid morning, its a terrible feeling. I have recently had bacterial infection in bladder and had taken Cipro, since then have had this problem. Have lost weight and feel just wiped out. Have no appetite but force myself to eat. Will be going to Dr. this week, however, any suggestions would be appreciated. I do take Synthroid and Prozac, and wonder if these two meds could be creating a problem with my colon. Generally they say you can`t take antidepressents with Synthroid, is this true? I feel so awful, can`t function with everyday issues, like laundry, cooking etc. Thank you so much

Answer:

Thank you for contacting NetWellness. In hypothyroidism, the body`s metabolism is slowed. The symptoms that occur with hypothyroidism include fatigue or tiredness, depression, feeling cold, weight gain, dry skin and hair, constipation, and menstrual irregularities. The usual treatment for hypothyroidism is levothyroxine or T4. This medication should be taken on an empty stomach. This means that it should be taken 30 minutes before breakfast or 3 hours after your dinner meal. Food will affect how much medicine gets into your body. The dose of T4 is usually based on a person`s weight and other medication or conditions that the person may be taking or experiencing. It usually takes a couple of weeks in most cases to reverse the symptoms of hypothyroidism once a person begins taking the T4. In some cases it may take longer to reverse symptoms.

You need to work with your physician who can take blood work, which helps to guide her/him in adjusting your dosage of medicine. If you take too much T4, you can develop a mild case of hyperthyroidism, which is too much thyroid hormone. This could cause muscle weakness, weight loss, vision changes, trembling hands, rapid heartbeat, fatigue, irritability and anxiety, intolerance to heat and sweating, and infertility. There are not any drug interactions between Prozac® and Synthroid® or side effects that could affect your colon.

I suggest that you work with your prescriber to identify the cause of your fatigue or any additional problems with your colon. On this site, NetWellness experts try to answer general questions about health. Only a health professional performing a thorough clinical exam is able to evaluate your symptoms.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University